Hail, Whitman
- When
- March 21, 12:40 PM PST
- Where
- Whitman County, Steptoe
- Measured
- 0.25 in hail
- Injuries
- 0 direct, 3 indirect
- Reported by
- Newspaper
- Coordinates
- 47.000, -117.370
A sudden hailstorm on Highway 195 at Hume Road intersection near Steptoe contributed to a collision after a vehicle hit a patch of slush and collided with a semi-truck. Three indirect injuries resulted from the collision.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A sudden hailstorm on Highway 195 at Hume Road intersection near Steptoe contributed to a collision after a vehicle hit a patch of slush and collided with a semi-truck. Three indirect injuries resulted from the collision.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 21, 9:16 AM PST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1016 AM PDT WED MAR 21 2007 .SYNOPSIS... A BROAD RIDGE IS EXPECTED TO MOVE OVER THE AREA MID-WEEK BEFORE ANOTHER WEAK SYSTEM MOVES IN THURSDAY. A STRONGER RIDGE WILL BUILD INTO THE REGION ON FRIDAY...BEFORE THE PATTERN TURNS MORE UNSETTLED FOR THE REMAINDER OF THE WEEKEND. && .DISCUSSION... TODAY AND TONIGHT...WITH THE NEXT ERN PACIFIC COLD-FRONT APPROACHING THE PAC NW COAST TODAY...IMMEDIATE ATTENTION WILL BE GIVEN TO THE LEAD WARM-FRONT THAT ORIENTS ITSELF N-S ACROSS ERN WA BY MIDDAY TODAY. STRENGTH OF THE WARM-FRONT AND THE STEEPNESS OF THE SLOPE OF THE ISENTROPIC SFCS IS RESPECTABLE...BUT GIVEN THE RAPID MOVEMENT E OF THIS WARM-FRONT...IMPLIED FORCING FOR ASCENT ALONG AND AHEAD OF THE FRONT IN THE REGION OF WAA WILL BE LESS THAN IMPRESSIVE TO SAY THE LEAST. INDEED...A NUMBER OF ISENTROPIC SURFACES SLICING THRU AND CLOSE TO THE LND SHOW ONLY MINOR RELATIVE ASCENT MAINLY FOR LATE TODAY AND TONIGHT. THIS COMBINED WITH SUFFICIENTLY LOW CONDENSATION PRESSURE DEFICITS SHOULD ONLY TRANSLATE INTO A SLIGHT CHANCE OF PCPN IN THE LOWER ELEVATIONS OVER NE WA AND N ID THROUGH TONIGHT. AND GIVEN THE DRY AIR MASS BELOW 700MB PER FCST SOUNDINGS...MTNS ABOVE 3500 FEET WILL HAVE BY FAR THE BEST CHC OF SEEING MEASURABLE PCPN. EVEN IN THE MTNS...PCPN WILL BE FAIRLY LIGHT. AS THE WARM-FRONT EXITS MY CWA INTO WRN MONTANA TONIGHT...THE TRAILING COLD-FRONT WILL ORIENT ITSELF WEST TO EAST AND STRETCH ACROSS SRN BC BY 12Z THURS. STABLE LAPSE RATES ON THE S SIDE OF THE JET...DEEP WLY STEERING FLOW AND UNIMPRESSIVE RH WILL MEAN THERE WILL BE VERY LITTLE IN THE WAY OF A SIGNIFICANT PCPN THREAT. AS SUCH...WEVE NOT GONE ANY HIGHER THAN MID-RANGE POPS THRU TONIGHT. BZ THURSDAY THROUGH TUESDAY...GUIDANCE CONTINUES TO EXHIBIT GOOD AGREEMENT ON THE LARGE-SCALE PATTERN EVOLUTION THIS PERIOD. THE ZONAL PATTERN AT THE START OF THE PERIOD TRANSLATES TO A MORE AMPLIFIED ONE BY THE WEEKEND AS A BROAD TROUGH DEEPENS IN THE EAST PACIFIC. SOME SHOWERS ARE POSSIBLE EARLY IN THE PERIOD...THEN A MORE SIGNIFICANT RISK FOR PRECIPITATION COMES IN ON THE WEEKEND... FOLLOWED BY MORE SHOWERY WEATHER EARLY NEXT WEEK. MILD TEMPERATURES AT THE START OF THE PERIOD DROP BACK TO MORE SEASONABLE VALUES BY EARLY NEXT WEEK. THURSDAY...A LOW AMPLITUDE SHORTWAVE TROUGH PASSES THURSDAY IN THE ZONAL FLOW AND BRINGS THE NEXT CHANCE FOR SHOWERS. SOME MODEST DISAGREEMENT REMAINS IN THE PRECIP RISK WITH THIS FEATURE. THE GFS IS THE WETTEST AND THE NAM/CANADIAN/UKMET/NGM ARE MUCH DRIER. IN GENERAL IT SEEMS THE GFS IS OVER-DOING THE PRECIP...GIVEN THE SPEED OF THE SYSTEM AND THE AMOUNT OF DRYING THAT TAKES PLACE OVER THE CWA PRIOR TO IT. THERE IS AT LEAST SOME WEAK ISENTROPIC UPGLIDE AND DYNAMIC SUPPORT...WITH THE ADDITION OF THE WESTERLY FLOW FOR SOME OROGRAPHIC LIFT IN THE MTNS. I ALSO CANNOT IGNORE THE PWAT FETCH INTO THIS FEATURE...DEPICTS ON SATELLITE AND IN THE MODELS...WITH PWAT VALUES OVER OVER 0.50 INCHES. THOUGH IT MIGHT BE STRETCHED APART IN THIS FLOW BEFORE IT GETS HERE. SLIGHT TO CHANCE POPS REMAIN IN THE FCST (OUTSIDE OF THE TYPICAL SHADOW AREAS EAST OF THE CASCADES). SOME LOW END LIKELY POPS ARE ALONG THE CASCADE CREST AND IN THE EASTERN MTNS TOO. THURSDAY NIGHT THROUGH FRIDAY NIGHT...SHORT-WAVE RIDGING DEVELOPS AND GUIDANCE INDICATES INCREASING SUBSIDENCE AND DRYING EARLY ON...BUT LATE FRIDAY INTO FRIDAY NIGHT MOISTURE AND LIFT BEGINS TO INCREASE AHEAD OF THE SYSTEM APPROACHING FOR THE WEEKEND. OVERALL POPS ARE BELOW WORDING IN VALLEY LOCATIONS ON FRIDAY...BUT POPS INCREASE IN WESTERN AREAS FRIDAY NIGHT. SATURDAY THROUGH SUNDAY...THE LARGE-SCALE PATTERN BEGINS TO AMPLIFY AND STRONGER FRONTAL WAVE MOVES THROUGH. PRECISE TIMING ON THE COLD FRONT PASSAGE WITH THIS FRONTAL WAVE REMAINS UNCERTAIN. SOME GUIDANCE DEPICTS PASSAGE SATURDAY AFTERNOON...OTHERS SATURDAY NIGHT INTO SUNDAY MORNING. THE GFS IS QUICKEST AND THE DGEX...ECMWF AND CANADIAN ARE SLOWER (IN THAT ORDER). AS OF THE 00Z RUN...THE GFS LOOKS IT MIGHT BE TRYING TO TREND SLOWER TOO. GIVEN RECENT MODEL PERFORMANCE...THE SLOWER SOLUTION CONTINUES TO BE THE FAVORED ONE. MOISTURE DEEPENS AND ISENTROPIC ASCENT INCREASE SATURDAY. BY SATURDAY NIGHT INTO SUNDAY AM THE REGION IS ALSO UNDER INCREASES MECHANICAL AND DYNAMIC FORCING WITH THE FRONT PASSAGE. MODEST PRECIP CHANCES ARE EXPECTED FOR SATURDAY...AND WITH THE CURRENT THINKING ON TIMING THE CHANCES WOULD BE BEST SAT PM/EARLY SUN. THE FORECAST CONTINUES TO DEPICT ABOVE AVERAGE TEMPERATURES THROUGH SATURDAY...AHEAD OF THE COLD FRONT. ON AVERAGE...SNOW LEVELS RISE TO ABOVE 6000 FEET AHEAD OF THE COLD FRONT ON SATURDAY. SUNDAY NIGHT/MONDAY...SHORTWAVE RIDGING IS STILL INDICATED BY GUIDANCE...SO THE REDUCED POPS THIS TIME FRAME LOOKS ON TRACK. MONDAY NIGHT/TUESDAY ANOTHER FRONTAL WAVE MOVES IN WITH AN ACCOMPANYING INCREASED CHANCE FOR PRECIP AGAIN. NO CHANGES WERE MADE TO THESE LATTER PERIODS AS FCST LOOKS TO HAVE A HANDLE ON THIS TREND. AFTER THE WEEKEND COLD FRONT PASSAGE...TEMPERATURES DROP BACK CLOSER TO SEASONAL VALUES...AND SNOW LEVELS DROP BACK CLOSER TO THE 3000/4000 FOOT RANGE DURING THE DAYTIME. /JCOTE && .AVIATION...A WARM FRONT WILL MOVE INTO THE AREA TODAY BRINGING INCREASING MID AND HIGH CLOUDS. CIGS WILL LOWER SOME ESPECIALLY ACROSS NORTHERN WA BTWN 12Z-18Z THURSDAY IN ADVANCE OF THE NEXT SYSTEM...BUT CIGS AT ALL TAF SITES SHOULD REMAIN VFR THROUGH 18Z THU. JW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 45 31 50 35 55 42 / 0 10 40 20 10 10 COEUR DALENE 45 30 50 31 55 43 / 0 10 40 30 10 10 PULLMAN 46 31 51 35 56 44 / 0 0 40 30 10 10 LEWISTON 55 36 58 38 62 47 / 0 0 30 30 10 10 COLVILLE 48 32 53 33 58 44 / 0 10 40 20 10 20 SANDPOINT 45 28 48 32 56 42 / 0 20 40 30 10 30 KELLOGG 44 30 49 31 56 43 / 10 10 50 40 10 30 MOSES LAKE 52 32 57 33 60 42 / 0 0 10 10 10 10 WENATCHEE 53 35 56 36 58 42 / 0 0 10 10 10 10 OMAK 51 30 55 30 58 40 / 0 10 10 10 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 606 AM PDT WED MAR 21 2007 IDZ001>004-026-027-WAZ031>038-041>044-221315- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY... PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW... ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN... LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE... PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY... WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE... DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...REPUBLIC... INCHELIUM...WENATCHEE...LEAVENWORTH...MAZAMA...TWISP...WINTHROP... OMAK...OKANOGAN...BREWSTER...BRIDGEPORT...OROVILLE...WATERVILLE... MANSFIELD 606 AM PDT WED MAR 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
The Spokane radar (KOTX), 78 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17870.